Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

On generalized winding numbers


Authors: V. V. Chernov (Tchernov) and Y. B. Rudyak
Original publication: Algebra i Analiz, tom 20 (2008), nomer 5.
Journal: St. Petersburg Math. J. 20 (2009), 837-849
MSC (2000): Primary 55M25; Secondary 53Z05, 57R35
DOI: https://doi.org/10.1090/S1061-0022-09-01075-9
Published electronically: July 21, 2009
MathSciNet review: 2492365
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M^m$ be an oriented manifold, let $ N^{m-1}$ be an oriented closed manifold, and let $ p$ be a point in $ M^m$. For a smooth map $ f : N^{m-1} {\to} M^m, p\notin \operatorname{Im} f$, an invariant $ \mathrm{awin}_p(f)$ is introduced, which can be regarded as a generalization of the classical winding number of a planar curve around a point. It is shown that $ \mathrm{awin}_p$ estimates from below the number of passages of a wave front on $ M$ through a given point $ p\in M$ between two moments of time. The invariant $ \mathrm{awin}_p$ makes it possible to formulate an analog of the complex analysis Cauchy integral formula for meromorphic functions on complex surfaces of genus exceeding one.


References [Enhancements On Off] (What's this?)

  • 1. J. E. Andersen, J. Mattes, and N. Reshetikhin, Quantization of the algebra of chord diagrams, Math. Proc. Cambridge Philos. Soc. 124 (1998), no. 3, 451-467. MR 1636568 (99m:58040)
  • 2. -, The Poisson structure on the moduli space of flat connections and chord diagrams, Topology 35 (1996), no. 4, 1069-1083. MR 1404925 (98e:57005)
  • 3. V. I. Arnol'd, Invariants and perestroikas of fronts on a plane, Trudy Mat. Inst. Steklov. 209 (1995), 14-64; English transl. in Proc. Steklov Inst. Math. MR 1422217 (97k:57037)
  • 4. V. Chernov (Tchernov), Shadows of wave fronts and Arnold-Bennequin type invariants of fronts on surfaces and orbifolds, Differential and Symplectic Topology of Knots and Curves, Amer. Math. Soc. Transl. Ser. 2, vol. 190, Amer. Math. Soc., Providence, RI, 1999, pp. 153-184. MR 1738396 (2001h:57016)
  • 5. -, Graded Poisson algebras on bordism groups of garlands and their applications, available as a preprint math.GT/0608153 at http://www.arXiv.org (2006).
  • 6. V. Chernov (Tchernov) and Yu. B. Rudyak, Toward a general theory of linking invariants, Geom. Topol. 9 (2005), 1881-1913; http://www.maths.warwick.ac.uk/gt/GTVol9/paper42.abs.html. MR 2175159 (2006g:57050)
  • 7. -, Algebraic structures on generalized strings, available as a preprint math.GT/0306140 at http://www.arXiv.org (2003).
  • 8. M. P. do Carmo, Riemannian geometry, Birkhäuser Boston, Inc., Boston, MA, 1992. MR 1138207 (92i:53001)
  • 9. W. Goldman, Invariant functions on Lie groups and Hamiltonian flows of surface group representations, Invent. Math. 85 (1986), no. 2, 263-302. MR 0846929 (87j:32069)
  • 10. V. Goryunov, Local invariants of mappings of surfaces into three-space, The Arnold-Gelfand Mathematical Seminars, Birkhäuser Boston, Boston, MA, 1997, pp. 223-255. MR 1429894 (97m:57040)
  • 11. U. Kaiser, Link theory in manifolds, Lecture Notes in Math., vol. 1669, Springer-Verlag, Berlin, 1997. MR 1479639 (98j:57010)
  • 12. G. Mikhalkin and M. Polyak, Whitney formula in higher dimensions, J. Differential Geom. 44 (1996), no. 3, 583-594. MR 1431007 (97m:57043)
  • 13. M. Polyak, Shadows of Legendrian links and $ J\sp +$-theory of curves, Singularities (Oberwolfach, 1996), Progr. Math., vol. 162, Birkhäuser, Basel, 1998, pp. 435-458. MR 1652485 (2000c:57017)
  • 14. A. Preissman, Quelques propriétés globales des espaces de Riemann, Comment. Math. Helv. 15 (1943), 175-216. MR 0010459 (6:20g)
  • 15. Yu. B. Rudyak, On Thom spectra, orientability, and cobordism, Springer-Verlag, Berlin, 1998. MR 1627486 (99f:55001)
  • 16. A. Shumakovich, Explicit formulas for the strangeness of a plane curve, Algebra i Analiz 7 (1995), no. 3, 165-199; English transl., St. Petersburg Math. J. 7 (1996), no. 3, 445-472. MR 1353494 (98d:57027a)
  • 17. -, Shadow formula for the Vassiliev invariant of degree two, Topology 36 (1997), no. 2, 449-469. MR 1415598 (98g:57015)
  • 18. V. Turaev, Shadow links and face models of statistical mechanics, J. Differential Geom. 36 (1992), no. 1, 35-74. MR 1168981 (93e:57015)
  • 19. -, Skein quantization of Poisson algebras of loops on surfaces, Ann. Sci. École Norm. Sup. (4) 24 (1991), no. 6, 635-704. MR 1142906 (94a:57023)
  • 20. O. Viro, Generic immersions of the circle to surfaces and the complex topology of real algebraic curves, Topology of Real Algebraic Varieties and Related Topics, Amer. Math. Soc. Transl. Ser. 2, vol. 173, Amer. Math. Soc., Providence, RI, 1996, pp. 231-252. MR 1384321 (97d:14087)
  • 21. H. Whitney, On regular closed curves in the plane, Compositio Math. 4 (1937), 276-284. MR 1556973

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 55M25, 53Z05, 57R35

Retrieve articles in all journals with MSC (2000): 55M25, 53Z05, 57R35


Additional Information

V. V. Chernov (Tchernov)
Affiliation: Department of Mathematics, 6188 Kemeny Hall, Dartmouth College, Hanover, New Hampshire 03755
Email: Vladimir.Chernov@dartmouth.edu

Y. B. Rudyak
Affiliation: Department of Mathematics, University of Florida, 358 Little Hall, Gainesville, Florida 32611-8105
Email: rudyak@math.ufl.edu

DOI: https://doi.org/10.1090/S1061-0022-09-01075-9
Keywords: Affine winding number, linking number, invariant
Received by editor(s): November 14, 2006
Published electronically: July 21, 2009
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society